Disabling Asterixis Induced By Gabapentin

Sarah L. Clark, Alejandro A. Rabinstein, Sara E. Hocker

Abstract


We describe a case of an 80-year-old woman who developed disabling asterixis after taking gabapentin for post-herpetic neuropathy. She had end-stage renal disease necessitating intermittent hemodialysis for the previous 5 years. She had begun taking gabapentin about 1 week prior to being admitted to the hospital, and a family member observed a new tremor developing about 3 days prior to hospital admission. Neurologic examination revealed diffuse axial and appendicular negative myoclonus. Because of her renal dysfunction, the gabapentin dose was empirically reduced from 300 mg by mouth three times daily to 100 mg three times daily. Gabapentin was discontinued on hospital day 5 because of concerns for drug toxicity causing the abnormal movements. Two days after gabapentin was discontinued, she has complete resolution of her negative myoclonus.




J Med Cases. 2015;6(7):285-286
doi: http://dx.doi.org/10.14740/jmc2143w

Keywords


Gabapentin toxicity; Asterixis; Adverse drug reaction; Negative myoclonus

Full Text: HTML PDF Video
 

Browse  Journals  

     

Journal of clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics

World Journal of Oncology

Gastroenterology Research

Journal of Hematology

Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity

Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research

Journal of Neurology Research

International Journal of Clinical Pediatrics

 

 

 

 

 

Journal of Medical Cases, monthly, ISSN 1923-4155 (print), 1923-4163 (online), published by Elmer Press Inc.            
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.journalmc.org   editorial contact: editor@journalmc.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.